Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 21, NWS Baltimore/Washington

May 26, 2007Spotsylvania County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2007, 7:08 PM EDT for Spotsylvania County, Virginia. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2007, 7:08 PM EDT (23:08 UTC)
Expired
May 26, 2007, 7:25 PM EDT
In force
17 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Spotsylvania County, VA

The radar

The Sterling radar (KLWX), 99 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:20 PM EDTTSTM WND DMG3 W Holladay, VALARGE OAK TREE DOWN ACROSS MONROVIA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 262309
SVRLWX
VAC177-270000-
/O.NEW.KLWX.SV.W.0021.070526T2308Z-070527T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA

* UNTIL 800 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM IN SOUTHERN ORANGE COUNTY...MOVING SOUTHEAST   
  AT 10 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  EXTREME WESTERN SPOTSYLVANIA COUNTY WEST OF BELMONT.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3817 7791 3812 7796 3811 7788 3816 7786

$$

SAR
1 follow-up statement
000 
WWUS51 KLWX 262325
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT SAT MAY 26 2007

VAC177-262335-
/O.CAN.KLWX.SV.W.0021.000000T0000Z-070527T0000Z/
SPOTSYLVANIA VA-
725 PM EDT SAT MAY 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SPOTSYLVANIA COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3817 7791 3812 7796 3811 7788 3816 7786

$$

SAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:52 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 26, 2:52 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT SAT MAY 26 2007

.SYNOPSIS...

A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE MID ATLANTIC THROUGH
TOMORROW BEFORE A SECOND COLD FRONT PUSHES THROUGH THE AREA FROM
THE WEST. HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH MID
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

CONVECTIVE COVERAGE THIS AFTN HAS BEEN MINIMAL SO FAR. DONT SEE
MUCH MORE THAN ISOLD COVERAGE INTO EARLY EVENING GIVEN LIMITED
MOISTURE. ACTIVITY SHD WANE AFT SUNSET DUE TO STABILIZATION. REST OF
THE NGT SHD BE CLR TO PTCLDY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

LOOKS QUITE SIMILAR TO TDA. LOW MOISTURE LVLS...GOOD LAPSE RATES
AND NO SHEAR. HAVE PUT 20 POPS IN AREAWIDE. TRIGGERING MECHANISM
WILL ALSO BE AN ISSUE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

WELL ENTRENCHED SUBTROPICAL RIDGE KEEPING THE WESTERLIES NORTH OF
THE AREA LEAVING THE MID ATLC IN A VERY CHARACTERISTICALLY
SUMMERTIME WX PATN.

THETA-E RIDGE WELL ESTABLISHED SUN NIGHT AND WITH SOME LOW LEVEL
CONVERGENCE THINK CONVECTION MAY LAST INTO THE EVENING AND WILL
CARRY LOW CHC POPS...ESP ACROSS THE NORTH FOR SUNDAY EVENING.

TREND OF GENERALLY WEAK FLOW AND DIURNALLY DRIVEN CONVECTIVE
DEVELOPMENT EXPECTED TO CONTINUE INTO MID WEEK WITH VERY LOW POPS
MAINTAINED.

NEXT SYS OF MORE SIGNIFICANCE XPCTD LATE IN THE WEEK AS SHORTWAVE
TROF ROTATES THROUGH THE MID ATLC BRINGING A COLD FRONT WITH IT LATE
FRIDAY. INDICATIONS THEREAFTER SUGGEST THAT MORE TROFFING OVER THE
EASTERN CONUS DEVELOPING.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...

ISOLD MVFR VSBYS POSSIBLE WRN TERMINALS BY DAWN TMRW. OTRW...VFR
OUTSIDE OF CONVECTION...AND THAT IS EXPECTED TO BE MINIMAL.

&&

.MARINE...

WINDS SHD REMAIN ON THE LIGHT SIDE IN THE SHORT TERM WITH NOT MUCH
OF A GRADIENT IN PLACE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS/LONG TERM/MARINE...MANNING
NEAR TERM/SHORT TERM/AVIATION...HITCHENS
Hazardous weather outlook, May 26, 3:08 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT SAT MAY 26 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
308 PM EDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STALLED COLD FRONT NEAR THE AREA WILL BE THE FOCAL POINT FOR
ISOLATED THUNDERSTORMS...ESPECIALLY DEVELOPING OVER THE HIGHER
TERRAIN OF THE CENTRAL APPALACHIAN RANGE AND DRIFTING EASTWARD.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE UNTIL EARLY THIS
EVENING OVER NORTHERN VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE
BAY AND THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR THE REMAINDER OF THE MEMORIAL DAY WEEKEND THROUGH THE MIDDLE
OF NEXT WEEK...THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS
WILL CONTINUE OVER THE REGION IN THE AFTERNOON AND EARLY EVENING
EACH DAY. THE BEST CHANCE FOR SEVERE WEATHER THIS WEEKEND WILL BE
SUNDAY AFTERNOON AND EARLY EVENING...WITH LESS OF A CHANCE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON AND EARLY
EVENING.

MANNING

In the hours before

Special weather statement, May 26, 5:17 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT SAT MAY 26 2007

VAZ039-262145-
MADISON VA-
517 PM EDT SAT MAY 26 2007

...STRONG THUNDERSTORMS TO AFFECT MADISON COUNTY...

AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOOD...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF SHELBY...PRATTS...ROCHELLE...ARODA AND TWYMANS
MILL WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Local storm report, May 26, 6:00 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     2 SW MADISON            38.36N 78.29W
05/26/2007                   MADISON            VA   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 230 JUST OUTSIDE MADISON.

&&

SAR
Special weather statement, May 26, 6:12 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT SAT MAY 26 2007

VAZ050-262245-
ORANGE VA-
612 PM EDT SAT MAY 26 2007

...STRONG THUNDERSTORMS TO AFFECT ORANGE COUNTY...

AT 612 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NASONS...MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF ORANGE EVERONA AND UNIONVILLE WILL BE AFFECTED BY
THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:36 PM EDTSpecial Marine WarningLWX63 min
May 26, 5:29 PM EDTSevere Thunderstorm WarningLWXMadison46 min
May 26, 6:40 PM EDTSevere Thunderstorm WarningLWXOrange50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.